Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 173, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2009, 1:16 PM EDT for Calhoun County, Richland County, Sumter County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2009, 1:16 PM EDT (17:16 UTC)
- Expired
- Aug 11, 2009, 2:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 111716
SVRCAE
SCC017-079-085-111815-
/O.NEW.KCAE.SV.W.0173.090811T1716Z-090811T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
116 PM EDT TUE AUG 11 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 215 PM EDT
* AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF ST.
MATTHEWS TO 12 MILES WEST OF ST. MATTHEWS...AND MOVING EAST AT 20
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PINEWOOD AND ST.
MATTHEWS AND CONGAREE PARK.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.
LAT...LON 3377 8033 3377 8039 3375 8039 3374 8044
3372 8046 3359 8076 3365 8098 3370 8103
3374 8094 3376 8093 3386 8072 3390 8051
3382 8024
TIME...MOT...LOC 1715Z 272DEG 16KT 3379 8070 3369 8098
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:41 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 11, 10:41 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1041 AM EDT TUE AUG 11 2009 .SYNOPSIS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL WEAKEN AND SHIFT WEST THIS WEEK...WHILE AN UPPER LEVEL TROUGH DEVELOPS OVER THE REGION. THIS TROUGH...IN ADDITION TO INCREASING ATMOSPHERIC MOISTURE AND AN APPROACHING FRONTAL BOUNDARY...WILL INCREASE OUR RAIN CHANCES WEDNESDAY THROUGH FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... SFC ANALYSIS AT 14Z INDICATES A TROF ACROSS THE NRN TIER OF THE FORECAST AREA. MESOSCALE MODELS SLIDE THE TROF SLOWLY EAST ACROSS THE MIDLANDS THROUGH THE AFTERNOON AND INTO THE EVENING. ALOFT...H5 RIDGE AXIS WILL CONTINUE TO PIVOT SOUTH...LEAVING THE CWA UNDER ZONAL FLOW BY 21Z. BASED ON OBS TRENDS AND LATEST MOS...HIGH TEMPERATURES SHOULD EASILY REACH THE U90S...A LITTLE LOWER THAN MONDAY. DEWPOINTS WILL LIKELY REMAIN IN THE U60S THIS AFTERNOON...YIELDING HEAT INDEX VALUES BETWEEN 100-103 FOR 2-3 HOURS THIS AFTERNOON. SFC CONVERGENCE WITHIN THE ADVANCING TROF AXIS MAY PROVIDE ENOUGH LIFT TO OVERCOME WEAK LLVL CIN BY MID AFTERNOON. BASED ON THE TIMING OF THE TROF...IT APPEAR THAT DEEP CONVECTION WILL INITIATE ALONG AND EAST OF I-20 BETWEEN 18-21Z. CONVECTIVE CLUSTERS AND OUTFLOW BOUNDARIES ORIGINATING OVER THE MTNS MAY ARRIVE OVER THE CWA BETWEEN 21-0Z...RESULTING IN ANOTHER WAVE OF SCT CONVECTION. I WILL FAVOR SCT COVERAGE OVER THE SAVANNAH RIVER VALLEY BETWEEN 18-21Z...INCREASING SCT COVERAGE ACROSS THE ENTIRE CWA BY 0Z. 12Z OBSERVED SOUNDINGS INDICATE VERY HIGH FZLVLS NEAR 16 KFT WITH WBZ OVER 13 KFT. MODERATE CAPE VALUES MAY SUPPORT ONE OR TWO HAIL EVENTS...HOWEVER...ISO WET MICROBURST APPEARS THE MOSTLY LIKELY THREAT WITH THESE TSRA. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... OPERATIONAL MODELS ARE IN FAIR AGREEMENT IN LOWERING 500MB HEIGHTS OVER THE FORECAST AREA ON WEDNESDAY IN RESPONSE TO AN UPPER TROUGH MOVING INTO THE SOUTHERN OHIO VALLEY AND APPALACHIAN REGION. NAM IS A BIT MORE AGGRESSIVE AND CUTS OFF THE UPPER LOW BY WEDNESDAY EVENING THROUGH THURSDAY. EITHER WAY...THERE SHOULD BE INCREASED UPPER SUPPORT IN THE FORM OF SHORTWAVE ENERGY MOVING THROUGH THE BASE OF THE TROUGH OVER THE CAROLINAS WEDNESDAY THROUGH THURSDAY. A WEAK FRONTAL BOUNDARY WILL ALSO PUSH INTO THE PIEDMONT AND MIDLANDS AREA WEDNESDAY AFTERNOON...WHICH WILL PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT. THE DEGREE TO WHICH THE ATMOSPHERE CAN DESTABILIZE BOTH DAYS WILL BE DEPENDENT ON THE AMOUNT OF CLOUD COVER...BUT THERE SHOULD BE SUFFICIENT INSTABILITY TO SUPPORT SCATTERED TO LIKELY COVERAGE OF SHOWERS AND THUNDERSTORMS. WILL INCREASE POPS TO LIKELY WEDNESDAY AFTERNOON AND EVENING ACROSS THE FORECAST AREA...THEN SHIFT THE LIKELY POPS TO THE EASTERN MIDLANDS ON THURSDAY AS THE DEEPER MOISTURE SHIFTS A BIT EAST WITH THE SURFACE BOUNDARY. TEMPERATURES SHOULD BE QUITE A BIT COOLER IN THE LOWER 90S. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... THE FRONTAL BOUNDARY APPEARS TO WASH OUT OVER THE REGION BY THE END OF THE WEEK...BUT ABUNDANT MOISTURE REMAINS OVER THE FORECAST AREA. WILL CONTINUE CHANCE POPS THROUGH THE EXTENDED PERIODS WITH INSTABILITY AND MOISTURE IN PLACE...DESPITE A SOLID TRIGGER FOR CONVECTION. THE UPPER RIDGE BUILDS BACK OVER THE AREA BY THE END OF THE PERIOD...WHICH SHOULD LOWER RAIN CHANCES A BIT...BUT NOT COMFORTABLE REMOVING POPS FROM THE FORECAST. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... AFTER BRIEF MVFR VISIBILITIES AT AGS AND OGB THIS MORNING...EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD. MOISTURE WILL BE ON THE INCREASE ACROSS THE REGION DURING THE DAY. WEAK LEE SIDE TROUGH WILL SETUP THIS AFTERNOON...WHICH MAY HELP TO FOCUS SCATTERED AFTERNOON THUNDERSTORMS...MAINLY AFTER 20Z. ACTIVITY MAY LAST INTO THE EVENING AND SHOULD END BY 03Z. CONFIDENCE NOT HIGH AT ANY TAF SITE...SO HAVE ONLY GONE CB IN TAFS FOR NOW. PERIODS OF MVFR VISIBILITIES MAY BE ENCOUNTERED IN SHOWERS AND THUNDERSTORMS ON WEDNESDAY. OTHERWISE...NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 11, 10:53 AM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC ISSUED BY NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1053 AM EDT TUE AUG 11 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121500- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1053 AM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A WARM AND UNSTABLE AIRMASS DURING THE AFTERNOON HOURS ON WEDNESDAY AND THURSDAY. SOME STORMS MAY BE STRONG TO SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:20 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 25 min |
| Aug 11, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 38 min |
| Aug 11, 6:19 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| Aug 11, 7:43 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 47 min |
| Aug 11, 7:44 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.